Ask a doctor

Photosensitivity After Accutane?

I've read a few medical articles that have found no photosensitivity in patients on Accutane, but there are stories all over the internet of people who got horrible sun burns and blisters even after getting off Accutane.

My question is, from a medical perspective, how long after Accutane does photosensitivity go away/improve? Thank you.

Doctor Answers (1)

Accutane and photosensitivity

+2

I think true photosensitivity (photo allergy or photo toxicity) with Accutane is rare. Accutane does cause superficial peeling of the skin, making the skin more red, dry and sensitive. This alone makes many people think they are easily "burned." Further, this thinned, outer layer of skin may allow some additional ultraviolet light to penetrate, leading to a mild increased risk of burning.

I recommend patients on accutane use prudent sun precautions, including sunscreen while on Accutane and for 1 month after. The drug is effectively out of your system by one month, and the outer layer of skin is normally restored by that time.


Metairie Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.